New Jersey, 2004

Dust Devil in New Jersey, June 28, 2004

June 28, 2004 · NWS PHI · 1 event in 1 county or zone

A dust devil was spotted by a pilot as it moved across a field in Readington Township. There was no property damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A dust devil was spotted by a pilot as it moved across a field in Readington Township. There was no property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 12:45 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 28, 12:45 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
ISSUED BY NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT MON JUN 28 2004

.SHORT TERM...TNGT AND TMRW...
CDFNT MOVING THROUGH NWRN PA WEAKENING AS IT MOVES EWD. WK WMFNT
SLOWLY MOVING N BRINGING LEADING EDGE OF THE SUBRTOPICAL AMS. WK
FORCING IN RIGHT ENTRANCE REG OF UPR JET AND LEADING EDGE OF FORCING
AHEAD OF H7 SW TROF CAUSING -RA ACROSS NE PA/NRN NJ. THIS AREA OF
PCPN WL MOVE SLOWLY TO THE E AND SE THIS AFTN THIS EVE. OF OTHER
CONCERN IS MARGINAL INSTABILITY DEVELOPING WITH INCRSG LLVL MOISTURE
AND WK HTG. COULD BE ENUF INSTAB TO DRIVE SCT TS THRU THIS EVE AND
WL LEAVE CURRENT MENTION OF THUNDER IN PLACE. LAPSE RATES NOT ALL
THAT STEEP AND INSTABILITY MARGINAL SO DESPITE LENGTHENING STRAIGHT
LINE HODOGRAPHS SVR WX NOT ANTICIPATED. A FEW GUSTY STORMS POSS OVR
THE DELMARVA AND SRN NJ BUT CVRG AND TEMPORAL WINDOW FOR STG
CONVECTION TOO LOW TO WARRANT MENTION ATTM. WL TAPER OFF POPS FM NW
TO SE OVNGT ENDING ALL PCPN SAVE FOR LOWER DELMARVA AND COASTAL NJ
BY MORN.

MOISTURE CLEARS OUT QUICKLY WITH GOOD SUBSIDENCE BEHIND DEPARTING
UPR TROF. MSUNNY/PTCLDY AND WARM IN STORE FOR THE CWFA FOR TMRW.

&&

.LONG TERM...TMRW NIGHT AND BEYOND...
HEIGHTS START TO BUILD OVR MUCH OF THE ERN CONUS STARTING TMRW AND
LASTING THRU THE MID TO LATE PART OF THE WK. MED RANGE GUIDANCE IN
GOOD AGRMT AS THE MAIN BAND OF WESTERLIES PUSHES N OF THE CANADIAN
BORDER KEEPING THE WX MOSTLY QUIET WITH A RETURN TO MORE SEASONABLE
TEMPS. INCRSG TEMPS AND LLVL MOISTURE MAY START PUSHING HEAT INDICES
UP TOWARD THE END OF THE WORK WEEK...BUT STILL WELL BLO ANY HEAT ADV
CRITERIA. WK TROF APCHS THE MID ATL SAT BRINGING THE NEXT CHC FOR
PCPN. WL MAINTAIN CHC POPS FOR SAT AND SUN AND LEAVE MON DRY FOR
NOW.

&&

.AVIATION...
WITH THE APCH AND PASSAGE OF CDFNT XPCT A BKN-OVC SC DECK AND SCT
SHRA TO AFFECT TAF SITES. CONDS XPCTD TO REMAIN GOOD VFR AT ILG/MIV
SOME MVFR POSS AT ACY/PHL/PNE AND ISOLD IFR CONDS POSS ACROSS NRN
TAF SITES RDG/ABE. OVNGT...XPCT SC DECK TO QUICKLY CLEAR OUT AS
DRIER AIR WORKS IN FM THE NW. WNDS GOING CALM TNGT FOR A TIME B4 NW
FLOW TAKES OVR. GIVEN XTNSV CLD CVR THIS EVE...THINK THAT CHCS FOR
BR/FG OVERALL PRETTY LOW SO HV LEFT OUT ATTM.

&&

.MARINE...
NO SIG WINDS/WAVES ON THE WATERS THRU THE FORECAST PD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

&&

MANNING
Hazardous weather outlook, Jun 28, 4:09 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 AM EDT MON JUN 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290857-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
509 AM EDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER THERE IS
A MINIMUM CHANCE THAT A COUPLE OF THUNDERSTORMS MAY BE ACCOMPANIED
BY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Hunterdon

When
June 28, 2:15 PM EST
Where
Hunterdon County, 5 mi NW of Three Bridges
Reported by
AIRPLANE PILOT
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408192.